MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL; LENS, MULTIFOCAL

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL; LENS, MULTIFOCAL
Model Number TFNT40
Medical Device Problem Codes Break (1069); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Visual Impairment (2138)
Date of Event 09/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that during an intraocular lens (iol) implant procedure, the lens was placed inside its corresponding cartridge and when the piston of the injector advanced, it presented a haptic that remained stuck with the injector.The cartridge had been previously filled with viscoelastic as indicated in the procedure.The lens was implanted and the solution that the surgeon sought was to place the optic of the lens inside the capsularhexis, leaving one leg in the capsular bag and the damaged one inside the sulcus.Additional information received and stated that, at the time when injecting the lens and finding the anterior haptic and the optic inside the eye, surgeon observed that the posterior haptic had completely deployed prematurely and was trapped between the cartridge and the metal plunger of the injector.When trying to unscrew the plunger, the haptic inside the cartridge broke from the armpit, leaving the lens inside the bag with a single haptic and a very small stump of the broken haptic.Due to the absolute decentration of the lens, surgeon tried to place the broken part in the sulcus and the complete haptic in the bag on the calculated axis.The emergency intraoperative result was adequate because the lens was aligned with the proposed axis.However, as expected, the next day the toric lens is completely off-center not only from the central axis but also from the calculated one, with a poor refractive result, as expected.The plan is to explant the lens as soon as possible.The idea is to do it within 48 hours to avoid conflicts with the patient who had a very different expectation than the result obtained.Additional information ahs been received and stated that, the lens was explant in secondary procedure.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Two photos were provided.The first photo showed an eye with an off-center single-piece iol.Broken haptic not visible.The second photo showed a single-piece natural lens on a white surface.One haptic was broken-gusset area (haptic not pictured).A qualified cartridge and handpiece were indicated with a non-qualified viscoelastic.The root cause for the broken haptic may be related to a failure to follow the ifu (instructions for use).Based on review of the provided photos one haptic was broken.Information was provided that the trailing haptic unfolded and was trapped between the plunger and the cartridge.Upon retraction of the plunger the haptic was broken.A non-qualified viscoelastic was indicted.This may have been a contributing factor.It was stated adequate ovd (ophthalmic viscosurgical device) was used.The ifu instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.The ifu instructs: using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.The ifu instructs: advance the plunger in one slow motion to advance and fold the optic.Verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.Note: it is not recommended to proceed to implantation with a straight trailing haptic.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
The symptoms were resolved and the patient is stable.

Brand Name
ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL
Common Device Name
LENS, MULTIFOCAL
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key17984263
Report Number1119421-2023-01807
Device Sequence Number7222190
Product Code MFK
UDI-Device Identifier00380652390514
UDI-Public00380652390514
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
P040020
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTFNT40
Device Catalogue NumberTFNT40.195
Device Lot Number15625829
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/03/2023
Supplement Date Received by Manufacturer11/17/2023
Initial Report FDA Received Date10/23/2023
Supplement Report FDA Received Date12/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/20/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AUROVISC; MONARCH III CARTRIDGE C; MONARCH III INJECTOR
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale